Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 140, NWS Goodland, KS

June 22, 2017Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 22, 2017, 4:02 PM MDT for Cheyenne County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2017, 4:02 PM MDT (22:02 UTC)
Expired
Jun 22, 2017, 4:45 PM MDT
In force
43 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Pueblo radar (KPUX), 102 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-420 J/kg
Mixed-layer LCL
3482 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WUUS53 KGLD 222202
SVRGLD
COC017-222245-
/O.NEW.KGLD.SV.W.0140.170622T2202Z-170622T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
402 PM MDT THU JUN 22 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cheyenne County in east central Colorado...

* Until 445 PM MDT

* At 402 PM MDT, a severe thunderstorm was located 15 miles west of
  Kit Carson, or 39 miles west of Cheyenne Wells, moving southeast at
  25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Kit Carson, Wild Horse and Aroya. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 10317 3869 10316 3882 10316 3888 10315
      3872 10261 3861 10282 3861 10317
TIME...MOT...LOC 2202Z 306DEG 20KT 3871 10307 

HAIL...1.00IN
WIND...60MPH
 
$$

JRM
3 follow-up statements
479 
WWUS53 KGLD 222207
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
407 PM MDT THU JUN 22 2017

COC017-222245-
/O.CON.KGLD.SV.W.0140.000000T0000Z-170622T2245Z/
Cheyenne CO-
407 PM MDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 407 PM MDT, a severe thunderstorm was located 14 miles west of Kit
Carson, or 38 miles west of Cheyenne Wells, moving southeast at 25
mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Kit Carson, Wild Horse and Aroya. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

This thunderstorm will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

&&

LAT...LON 3869 10317 3869 10316 3882 10316 3888 10315
      3872 10261 3861 10282 3861 10317
TIME...MOT...LOC 2207Z 306DEG 20KT 3869 10304 

HAIL...1.00IN
WIND...70MPH
 
$$

JRM
544 
WWUS53 KGLD 222214
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
414 PM MDT THU JUN 22 2017

COC017-222245-
/O.CON.KGLD.SV.W.0140.000000T0000Z-170622T2245Z/
Cheyenne CO-
414 PM MDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 414 PM MDT, a severe thunderstorm was located 9 miles southwest of
Kit Carson, or 32 miles west of Cheyenne Wells, moving east at 30
mph.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

This severe thunderstorm will remain over mainly rural areas of
southwestern Cheyenne County in east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

This thunderstorm will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

&&

LAT...LON 3879 10303 3872 10261 3861 10282 3861 10310
      3870 10308
TIME...MOT...LOC 2214Z 284DEG 27KT 3867 10292 

HAIL...1.50IN
WIND...70MPH
 
$$

JRM
269 
WWUS53 KGLD 222236
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
436 PM MDT THU JUN 22 2017

COC017-222245-
/O.EXP.KGLD.SV.W.0140.000000T0000Z-170622T2245Z/
Cheyenne CO-
436 PM MDT THU JUN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEYENNE COUNTY
IN EAST CENTRAL COLORADO WILL EXPIRE AT 445 PM MDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for 
southern Cheyenne county until 515 pm MDT.

LAT...LON 3879 10303 3872 10261 3861 10282 3861 10310
      3870 10308
TIME...MOT...LOC 2235Z 306DEG 20KT 3860 10280 

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:49 PM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 22, 1:49 PM MDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
149 PM MDT Thu Jun 22 2017

.SHORT TERM...(This evening through Friday)
Issued at 124 PM MDT Thu Jun 22 2017

Across the Tri State region this afternoon...the area seeing a slow
transition finally from the hot conditions seen over the past few
days. A cold front is trudging slowly southward into the region.
Currently...northern locales only seeing 2-5 degrees drop from
earlier highs which is enough in some locales to go from mid 90s to
the upper 80s. Trend to continue as afternoon progresses. A
shortwave moving across the region this morning has cleared allowing
for northerly gusty winds for the entire CWA.

For the rest of the afternoon on into the evening hours...with the
front continuing on a slow trip south thru the area. Do expect
rw/trw to begin developing. SPC still has the CWA under a slight
risk for severe trw potential into the early evening hours.
Instability enough to warrant some storms that could develop large
hail and damaging winds for NE colorado to start...shifting across
the CWA into early evening.

The frontal boundary does get hung up across west central portions
of Kansas/eastern Colorado overnight and on thru Friday due to
strong ridging from the north and a stagnant low over eastern
NM/western TX. This set up will allow for persistent cloud cover for
the area as ESE surface winds work over the area. The upslope
component will aid in keeping the clouds in especially for western
zones...along with the chance for light showers. Weak instability
present ahead of the boundary as it trudges south on Friday...so an
isolated trw possible overnight/Friday.

For temps...increased clouds...the chance for precip and weak CAA
will allow for overnight lows to drop mainly into the 50s...to near
60F in the far east. Going into Friday...with the focus for more
cloud cover over western zones due to the easterly flow....looking
for highs to be cooler west in the lower 70s...with mid to even spot
upper 70s east/northeast where some thinning of cloud cover possible
during the day.

.LONG TERM...(Friday night through Thursday)
Issued at 142 PM MDT Thu Jun 22 2017

Friday night: Clouds build into the area from west to east with most
areas staying dry. Lows below normal with most places around 50.

Saturday-Sunday: With an inverted trough at the surface, easterly
upslope surface winds, abundant moisture at 700mb, and NW flow
aloft, expect to see a chance of showers during this period
through Sunday evening. Temperatures will be below normal as much
as 15 degrees from climatological highs and lows for some areas.
Models now show Sunday being the colder day of the two which may
be a result of the delay in colder air filtering into the area and
expected overcast skies for most of the day.

Monday-Thursday: Active weather for the CWA should continue for this
period. For Monday evening, NW flow aloft will work to enhance a
slight chance of isolated strong to severe storms. Hail and wind
look to be the primary threats of any storms that are able to form.
For Tuesday through Wednesday, there will be a chance of showers and
thunderstorms each afternoon and evening. Winds are forecasted to be
fairly breezy on Tuesday with gusts over 25 mph. Temperatures
gradually warm through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1128 AM MDT Thu Jun 22 2017

For both taf sites...looking for VFR conditions at this time.
Frontal boundary set to push south thru the region during the
forecast period. Will see scattered mid and high clouds give way
to BKN050 aft 00z Friday. Big question is timing of front and
chance for convection to fire up. Best chances will occur KGLD
and south...but low confidence in timing so will only have VCTS in
for now and await initiation of convection to better time any
thunder. Winds NNE 15-30kts...w/ a period for both sites around
10kts between 03z-13z Friday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...SME
AVIATION...JN
Hazardous weather outlook, Jun 22, 10:19 AM MDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1019 AM MDT Thu Jun 22 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231630-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1019 AM MDT Thu Jun 22 2017 /1119 AM CDT Thu Jun 22 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are expected from this afternoon
through early evening. The best chance for severe weather will be
along and west of a line from Yuma Colorado to Goodland and Leoti
Kansas. Large hail and damaging outflow winds will be the primary
threats.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 2 PM MDT (3 PM CDT).

In the hours before

Special weather statement, Jun 22, 2:29 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
229 PM MDT THU JUN 22 2017

COZ092-222045-
Cheyenne County CO-
229 PM MDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 245 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Kit Carson, or 26 miles southwest of Cheyenne Wells,
moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Kit Carson.

LAT...LON 3877 10287 3873 10241 3862 10245 3862 10291
TIME...MOT...LOC 2029Z 282DEG 34KT 3867 10281

JRM
Special weather statement, Jun 22, 2:48 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
248 PM MDT THU JUN 22 2017

COZ092-222115-
Cheyenne County CO-
248 PM MDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 315 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Kit Carson, or 25 miles southwest of Cheyenne Wells,
moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

This thunderstorm will produce strong winds resulting in areas of
reduced visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

This storm will remain over mainly rural areas of south central
Cheyenne County in east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3874 10286 3873 10241 3862 10245 3862 10291
TIME...MOT...LOC 2048Z 273DEG 22KT 3866 10277

JRM
Special weather statement, Jun 22, 3:41 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
341 PM MDT THU JUN 22 2017

COZ092-222200-
Cheyenne County CO-
341 PM MDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 400 PM MDT...

At 341 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Boyero, or 34 miles south of Flagler, moving southeast
at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wild Horse and Aroya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3869 10317 3869 10316 3890 10316 3881 10291
      3862 10308 3861 10317
TIME...MOT...LOC 2141Z 306DEG 20KT 3883 10329

JRM
Special weather statement, Jun 22, 3:57 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
357 PM MDT THU JUN 22 2017

COZ092-222215-
Cheyenne County CO-
357 PM MDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 415 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Boyero, or 36 miles south of Flagler, moving southeast
at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This thunderstorm will produce strong winds resulting in areas of
reduced visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

Locations impacted include...
Aroya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3869 10317 3869 10316 3887 10316 3876 10289
      3861 10302 3862 10306 3861 10317
TIME...MOT...LOC 2157Z 306DEG 20KT 3877 10320

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:29 PM MDTSpecial Weather StatementGLDCheyenne16 min
Jun 22, 2:48 PM MDTSpecial Weather StatementGLDCheyenne27 min
Jun 22, 3:41 PM MDTSpecial Weather StatementGLDCheyenne19 min
Jun 22, 3:57 PM MDTSpecial Weather StatementGLDCheyenne18 min
Jun 22, 4:25 PM MDTSevere Thunderstorm WarningGLDCheyenne26 min
Jun 22, 4:56 PM MDTSpecial Weather StatementGLDCheyenne19 min
Jun 22, 5:17 PM MDTSpecial Weather StatementGLDCheyenne28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.